Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 194, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 22, 1998, 4:01 PM CDT for Edgar County, Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 22, 1998, 4:01 PM CDT (21:01 UTC)
- Expired
- Jul 22, 1998, 4:35 PM CDT
- In force
- 34 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
County Edgar County, IL
The radar
The Indianapolis radar (KIND), 125 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 4:07 PM CDT | Thunderstorm Wind | Bell Ridge, IL | Thunderstorm winds blew down numerous trees in the Bell Ridge area. Two homes sustained minor to moderate damage from the fallen trees. Also, a barn was destroyed and a chimney was knocked down through the roof of a home one mile southeast of Bell Ridge. Th |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 407 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1052 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
780 WUUS1 KSPI 222103 RRA SVRSPI ILC045-222135- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 401 PM CDT WED JUL 22 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EDGAR COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 435 PM CDT * AT 400 PM CDT...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 4 MILES EAST OF CHRISMAN TO PARIS TO KANSAS...MOVING EAST SOUTHEAST AT 30 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... PARIS KANSAS VERMILION DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. JLA/CJM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:10 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 22, 2:10 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 210 PM CDT WED JUL 22 1998 18Z SFC MAP STILL HAS COLD FRONT DRAPED ACROSS IOWA JUST WEST OF DSM. MANY TSTM OUTLFLOW BOUNDARIES PRODUCING LARGE MRGNL SVR TSTM OVR CNTRL IL JUST SE OF ILX. STLT PICS SHOW SLIM PICKINGS FOR PCPN THROUGH WSTN IL AND ERN IOWA. MDL DATA AS PER FWCS CORROBORATE THIS WITH POPS UNDER 30 PCT AFT 00Z TNGT. FOR THOSE AREAS IN ILX CWA THAT WILL HAVE ANTECEDANT MOISTURE FROM LOCAL TSTMS COULD END UP WITH FOG AROUND 12Z WITH LIGHT NORTH WINDS AND 1-2 TEMP/DEW POINT SPREADS. PIA 66/85 32 SPI 68/86 32 DEC 68/87 32 CMI 69/86 42 LWV 70/87 42 PALMER
In the hours before
Local storm report, Jul 22, 11:53 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1153 AM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANNA...AND IN
HAVANNA
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER TREE LIMBS BLOWN DOWN
AND POWER LINES DOWN
GOETSCHLocal storm report, Jul 22, 1:40 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA. FROM SHERIFF.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER TREE LIMBS BLOWN DOWN
AND POWER LINES DOWN.
FROM COUNTY ESDA.
0115 PM PETERSBURG IL LARGE TREE UPROOTED IN
07/22/98 MENARD TOWN SQUARE. FROM
COUNTY ESDA.
GOETSCHLocal storm report, Jul 22, 3:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA. FROM SHERIFF.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER MANY LARGE TREES AND TREE
LIMBS BLOWN DOWN. POWER
LINES DOWN...POWER OUT IN
HALF OF TOWN. PORCH
OVERHANGS DAMAGED.
FROM COUNTY ESDA.
1225 PM NEWMANSVILLE IL WIND DAMAGE
07/22/98 CASS 4 TREES BLOWN DOWN.
FROM MENARD COUNTY
ESDA.
1244 PM PETERSBURG IL WIND DAMAGE
07/22/98 MENARD SEVERAL LARGE TREES
AND LARGE LIMBS BLOWN
DOWN IN THE
DOWNTOWN AREA.
FROM COUNTY ESDA.
0135 PM MOUNT PULASKI IL WIND DAMAGE
07/22/98 LOGAN TREES BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM BEASON IL WIND DAMAGE
07/22/98 LOGAN TREE BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM CHESTNUT IL WIND DAMAGE
07/22/98 LOGAN LARGE LIMBS DOWN...
POSSIBLE STRUCTURAL
$ DAMAGE TO FARM.
FROM COUNTY ESDA.
GOETSCHLocal storm report, Jul 22, 3:00 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA. FROM SHERIFF.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER MANY LARGE TREES AND TREE
LIMBS BLOWN DOWN. POWER
LINES DOWN...POWER OUT IN
HALF OF TOWN. PORCH
OVERHANGS DAMAGED.
FROM COUNTY ESDA.
1225 PM NEWMANSVILLE IL WIND DAMAGE
07/22/98 CASS 4 TREES BLOWN DOWN.
FROM MENARD COUNTY
ESDA.
1244 PM PETERSBURG IL WIND DAMAGE
07/22/98 MENARD SEVERAL LARGE TREES
AND LARGE LIMBS BLOWN
DOWN IN THE
DOWNTOWN AREA.
FROM COUNTY ESDA.
0135 PM MOUNT PULASKI IL WIND DAMAGE
07/22/98 LOGAN TREES BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM BEASON IL WIND DAMAGE
07/22/98 LOGAN TREE BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM CHESTNUT IL WIND DAMAGE
07/22/98 LOGAN LARGE LIMBS DOWN...
POSSIBLE STRUCTURAL
$ DAMAGE TO FARM.
FROM COUNTY ESDA.
GOETSCHLocal storm report, Jul 22, 3:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
345 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA. FROM SHERIFF.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER MANY LARGE TREES AND TREE
LIMBS BLOWN DOWN. POWER
LINES DOWN...POWER OUT IN
HALF OF TOWN. PORCH
OVERHANGS DAMAGED.
FROM COUNTY ESDA.
1225 PM NEWMANSVILLE IL WIND DAMAGE
07/22/98 CASS 4 TREES BLOWN DOWN.
FROM MENARD COUNTY
ESDA.
1244 PM PETERSBURG IL WIND DAMAGE
07/22/98 MENARD SEVERAL LARGE TREES
AND LARGE LIMBS BLOWN
DOWN IN THE
DOWNTOWN AREA.
FROM COUNTY ESDA.
1255 PM 3 N ATHENS IL WIND DAMAGE
07/22/98 MENARD 8 INCH TREE LIMBS BROKEN
OFF.
FROM NWS COOP OBSERVER.
0135 PM MOUNT PULASKI IL WIND DAMAGE
07/22/98 LOGAN TREES BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM BEASON IL WIND DAMAGE
07/22/98 LOGAN TREE BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM CHESTNUT IL WIND DAMAGE
07/22/98 LOGAN LARGE LIMBS DOWN...
POSSIBLE STRUCTURAL
DAMAGE TO FARM.
FROM COUNTY ESDA.
0205 PM WAPELLA IL WIND DAMAGE
07/22/98 DE WITT LIMBS BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM TOLONO IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM SIDNEY IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN. ONE TREE
BLOCKING ROADWAY.
FROM COUNTY ESDA.
GOETSCHLocal storm report, Jul 22, 3:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT ...UPDATED...
NATIONAL WEATHER SERVICE LINCOLN IL
345 PM CDT WED JUL 22 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM HAVANA IL WIND DAMAGE
07/22/98 MASON TREES AND POWER LINES
DOWN IN BATH...ALONG
ROUTE 78 BETWEEN BATH
AND HAVANA...AND IN
HAVANA. FROM SHERIFF.
1130 AM RUSHVILLE IL 60 MPH TSTM GUST
07/22/98 SCHUYLER MANY LARGE TREES AND TREE
LIMBS BLOWN DOWN. POWER
LINES DOWN...POWER OUT IN
HALF OF TOWN. PORCH
OVERHANGS DAMAGED.
FROM COUNTY ESDA.
1225 PM NEWMANSVILLE IL WIND DAMAGE
07/22/98 CASS 4 TREES BLOWN DOWN.
FROM MENARD COUNTY
ESDA.
1244 PM PETERSBURG IL WIND DAMAGE
07/22/98 MENARD SEVERAL LARGE TREES
AND LARGE LIMBS BLOWN
DOWN IN THE
DOWNTOWN AREA.
FROM COUNTY ESDA.
1255 PM 3 N ATHENS IL WIND DAMAGE
07/22/98 MENARD 8 INCH TREE LIMBS BROKEN
OFF.
FROM NWS COOP OBSERVER.
0135 PM MOUNT PULASKI IL WIND DAMAGE
07/22/98 LOGAN TREES BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM BEASON IL WIND DAMAGE
07/22/98 LOGAN TREE BLOWN DOWN.
FROM COUNTY ESDA.
0140 PM CHESTNUT IL WIND DAMAGE
07/22/98 LOGAN LARGE LIMBS DOWN...
POSSIBLE STRUCTURAL
DAMAGE TO FARM.
FROM COUNTY ESDA.
0205 PM WAPELLA IL WIND DAMAGE
07/22/98 DE WITT LIMBS BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM TOLONO IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN.
FROM COUNTY ESDA.
0300 PM SIDNEY IL WIND DAMAGE
07/22/98 CHAMPAIGN TREES AND POWER LINES
BLOWN DOWN. ONE TREE
BLOCKING ROADWAY.
FROM COUNTY ESDA.
GOETSCHThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 9:29 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Tazewell | 61 min |
| Jul 22, 10:00 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 60 min |
| Jul 22, 11:26 AM CDT | Severe Thunderstorm Warning | ILX | Schuyler | 34 min |
| Jul 22, 11:46 AM CDT | Severe Thunderstorm Warning | ILX | Cass | 44 min |
| Jul 22, 12:00 PM CDT | Severe Thunderstorm Warning | ILX | Mason | 45 min |
| Jul 22, 12:27 PM CDT | Severe Thunderstorm Warning | ILX | Menard | 48 min |
| Jul 22, 1:00 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Sangamon | 60 min |
| Jul 22, 1:33 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt, Macon | 57 min |
| Jul 22, 1:55 PM CDT | Severe Thunderstorm Warning | ILX | Piatt | 50 min |
| Jul 22, 2:28 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas | 62 min |
| Jul 22, 2:55 PM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 65 min |
| Jul 22, 5:56 PM CDT | Severe Thunderstorm Warning | ILX | Clark | 64 min |
| Jul 22, 6:16 PM CDT | Severe Thunderstorm Warning | ILX | Effingham | 59 min |
| Jul 22, 6:27 PM CDT | Severe Thunderstorm Warning | ILX | Jasper | 63 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.